Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Grand Junction, CO

October 2, 2022Grand County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Oct 2, 2022, 3:38 PM MDT for Grand County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2022, 3:38 PM MDT (21:38 UTC)
Expired
Oct 2, 2022, 4:15 PM MDT
In force
37 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 161 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS55 KGJT 022138
SVRGJT
UTC019-022215-
/O.NEW.KGJT.SV.W.0021.221002T2138Z-221002T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
338 PM MDT Sun Oct 2 2022

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  West central Grand County in east central Utah...

* Until 415 PM MDT.

* At 337 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Green River, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Grand County.

 This includes the following highways...
 Interstate 70 in Utah between mile markers 164 and 185.
 U.S. Highway 191 in Utah between mile markers 153 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 11013 3895 11015 3896 11014 3898 11015
      3898 11008 3895 11004 3895 11000 3899 11004
      3899 11009 3900 11010 3900 11013 3916 10991
      3889 10971 3884 11012 3893 11016
TIME...MOT...LOC 2137Z 244DEG 27KT 3892 11007 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Miller
1 follow-up statement
107 
WWUS55 KGJT 022208
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Sun Oct 2 2022

UTC019-022218-
/O.EXP.KGJT.SV.W.0021.000000T0000Z-221002T2215Z/
Grand UT-
408 PM MDT Sun Oct 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAND COUNTY WILL
EXPIRE AT 415 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3893 11013 3895 11015 3896 11014 3898 11015
      3898 11008 3895 11004 3895 11000 3899 11004
      3899 11009 3900 11010 3900 11013 3916 10991
      3889 10971 3884 11012 3893 11016
TIME...MOT...LOC 2208Z 244DEG 27KT 3902 10981 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:09 PM MDT, 29 minutes earlier.

Area forecast discussion, Oct 2, 3:09 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
309 PM MDT Sun Oct 2 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 301 PM MDT Sun Oct 2 2022

Another active afternoon and evening is expected over the forecast
area as the closed-low over Montana remains nearly stationary. The
best action has been across the south this morning, but the focus
has shifted north as a broad area of showers and thunderstorms
moves east across Utah into Colorado this afternoon. A combination
of good shear, over 1000 J/kg of CAPE and PWAT value over 150
percent of normal will allow strong to severe storms to develop
and continue into the evening hours. The strongest storms will
produce gusty outflow winds, possibly large hail and frequent
lightning. In addition, heavy rain will be possible in the
stronger storms but fairly good storm motion will limit potential
heavy rain amounts. CAM models show the best forcing will occur
through the mid-evening hours as the area of convection pushes
southeast overnight. Shower activity will transition to more
stratiform precipitation overnight with embedded convection
continuing. Gusty winds will continue into the evening hours
around the circulation of the closed-low to our north. Snow levels
will be around 11kft, but convective heavier precipitation will
drive snow levels down to 10kft. As the closed-low moves across
eastern Montana on Monday, drier air will return across the
northwest section of the forecast area. However, a combination of
weak dynamics rotating around the closed-low and daytime heating
will allow showers and thunderstorms, with some possibly strong,
to develop on Monday afternoon before diminishing Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 301 PM MDT Sun Oct 2 2022

The longwave pattern transitions as the weakening closed-low
slowly moves east across the Dakotas on Tuesday and across the upper
Midwest on Wednesday. A drier pattern will set up over the region as
a ridge of high pressure builds over the western states. However, a
weak trough over New Mexico will provide enough forcing and
subtropical moisture to allow late-day showers and thunderstorms
across the south and higher terrain on Tuesday and Wednesday.
Ensemble blends slowly strengthen this southern trough through
the end of the week as it becomes closed-off over Baja California
by Friday and is forecasted to remain nearly stationary through
the weekend. Low confidence forecast shows a continuation of late-
day showers and thunderstorms through the end of the workweek
with a higher probability of a more northward push of shower
activity by the weekend. High temperatures will remain seasonably
warm through the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM MDT Sun Oct 2 2022

Another active day with overnight showers and thunderstorms
continuing this morning and eventually re-blossoming through the
afternoon hours. Tried to time radar and satellite trends to first
6 hours of TAF forecasts with general optimism beyond that. VFR
should dominate the forecast but passing storms could bring ILS to
IFR conditions depending in proximity to the airfield. Gusty
outflow winds and hail will be threats with the strongest storms
with could dramatically change the flight conditions and will
continue to watch radar trends and amend the forecasts as
necessary. Lingering cloudiness and showers overnight could bring
ILS to MVFR conditions with likely terrain obscurations.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
Hazardous weather outlook, Oct 2, 4:18 AM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
418 AM MDT Sun Oct 2 2022

COZ001>014-017>023-UTZ022>025-027>029-031030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
418 AM MDT Sun Oct 2 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected today with the
potential for strong to severe storms capable of generating winds
in excess of 50 knots and large hail. In addition, cooling
temperatures will bring light snow accumulations above 11,000 feet
with snow down to pass level by early Sunday morning. Snow is not
expected to accumulate on roadways and therefore, impacts will be
minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms with mountain snow showers over the peaks
will continue into Monday, becoming less widespread by Tuesday.
Accumulating snow is expected to remain above pass level. Freezing
temperatures in the lower elevations become possible across
portions of northwest Colorado beginning Tuesday morning and are
likely to continue through the remainder of the week with drier
conditions and storms confined to higher terrain along the divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 2, 2:52 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
252 PM MDT Sun Oct 2 2022

COZ002-013-022115-
Flat Tops CO-Central Yampa River Basin CO-
252 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of south central Moffat
County through 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Meeker, or 31 miles southwest of Craig, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4019 10808 4026 10816 4040 10791 4024 10782
TIME...MOT...LOC 2051Z 241DEG 18KT 4024 10804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Oct 2, 2:53 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
253 PM MDT Sun Oct 2 2022

COZ001-022130-
Lower Yampa River Basin CO-
253 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southwestern Moffat
County through 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dinosaur, or 41 miles east of Vernal, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
County.

This includes U.S. Highway 40 in Colorado between mile markers 30 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 10880 4034 10882 4046 10859 4029 10849
TIME...MOT...LOC 2053Z 248DEG 22KT 4033 10876

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, Oct 2, 3:16 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Sun Oct 2 2022

COZ001-UTZ025-022145-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
316 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southeastern Uintah
County through 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 37
miles southwest of Rangely, or 53 miles southeast of Fort Duchesne,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3961 10932 3968 10936 3978 10914 3967 10901
TIME...MOT...LOC 2115Z 244DEG 17KT 3967 10925

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, Oct 2, 3:19 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT Sun Oct 2 2022

COZ002-013-022145-
Flat Tops CO-Central Yampa River Basin CO-
319 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of south central Moffat
County through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Meeker, or 24 miles southwest of Craig, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Axial and Loyd.

This includes Colorado 13 between mile markers 57 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 10793 4028 10797 4040 10775 4021 10767
TIME...MOT...LOC 2119Z 245DEG 14KT 4026 10787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Oct 2, 3:29 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
329 PM MDT Sun Oct 2 2022

UTZ025-027-022200-
Arches/Grand Flat UT-Tavaputs Plateau UT-
329 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of west central Grand
County through 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green River, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Grand
County.

This includes the following highways...
 Interstate 70 in Utah between mile markers 164 and 167, and between
mile markers 169 and 186.
 U.S. Highway 191 in Utah between mile markers 152 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3893 11017 3893 11013 3898 11015 3898 11011
      3895 11004 3895 11000 3900 11015 3908 11015
      3910 11012 3915 11010 3921 10987 3889 10971
      3879 11012 3881 11010 3884 11014 3886 11014
      3886 11016 3889 11016 3891 11018
TIME...MOT...LOC 2128Z 249DEG 21KT 3894 11013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Oct 2, 3:33 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Sun Oct 2 2022

COZ001-002-022200-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
333 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of south central Moffat
County through 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Rangely, or 52 miles west of Craig, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Elk Springs.

This includes U.S. Highway 40 in Colorado between mile markers 36 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 10858 4039 10859 4051 10837 4035 10827
TIME...MOT...LOC 2133Z 246DEG 20KT 4038 10854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Miller

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:02 PM MDTSpecial Weather StatementGJTGrand28 min
Oct 1, 6:45 PM MDTSpecial Weather StatementGJTGrand30 min
Oct 1, 7:06 PM MDTSevere Thunderstorm WarningGJTSan Juan24 min
Oct 1, 7:17 PM MDTSpecial Weather StatementGJTGrand28 min
Oct 1, 7:29 PM MDTSevere Thunderstorm WarningGJTSan Juan31 min
Oct 1, 7:52 PM MDTSpecial Weather StatementGJTGrand23 min
Oct 1, 7:59 PM MDTSpecial Weather StatementGJTSan Juan31 min
Oct 1, 8:11 PM MDTSpecial Weather StatementGJTGrand34 min
Oct 1, 8:49 PM MDTSpecial Weather StatementGJTGrand26 min
Oct 1, 9:25 PM MDTSpecial Weather StatementGJTSan Juan35 min
Oct 2, 1:51 PM MDTSpecial Weather StatementGJTUintah24 min
Oct 2, 2:16 PM MDTSpecial Weather StatementGJTUintah29 min
Oct 2, 3:29 PM MDTSpecial Weather StatementGJTGrand31 min
Oct 2, 3:41 PM MDTSpecial Weather StatementGJTGrand34 min
Oct 2, 3:48 PM MDTSpecial Weather StatementGJTUintah27 min
Oct 2, 3:59 PM MDTSpecial Weather StatementGJTUintah31 min
Oct 2, 4:03 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan27 min
Oct 2, 4:17 PM MDTSpecial Weather StatementGJTUintah28 min
Oct 2, 4:28 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan32 min
Oct 2, 4:30 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan30 min
Oct 2, 4:31 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan29 min
Oct 2, 5:01 PM MDTSevere Thunderstorm WarningGJTGrand44 min
Oct 2, 5:32 PM MDTAreal Flood AdvisoryGJTGrand, San Juan3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.